Alert archive / Nevada / Flash Flood Warnings in 2018

Flash Flood Warning 17, NWS Elko, NV

July 20, 2018Nye County, Nevada

NWS Elko, NV issued this flash flood warning at Jul 20, 2018, 6:44 PM PDT for Nye County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2018, 6:44 PM PDT (01:44 UTC)
Expired
Jul 20, 2018, 9:45 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Nye County, NV

The radar

The Elko radar (KLRX), 223 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
3410 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

260 
WGUS55 KLKN 210144
FFWLKN
NVC023-210445-
/O.NEW.KLKN.FF.W.0017.180721T0144Z-180721T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
644 PM PDT FRI JUL 20 2018

The National Weather Service in Elko Nevada has issued a

* Flash Flood Warning for...
  Northeastern Nye County in south central Nevada...

* Until 945 PM PDT.

* At 643 PM PDT...Doppler radar, satellite, and lightning data 
  indicated thunderstorms producing very heavy rain across the 
  warned area. Up to one inch of rain has already fallen. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Duckwater.

Additional rainfall amounts of one inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3876 11597 3908 11575 3908 11574 3898 11557
      3897 11557 3870 11576

$$

JRM
2 follow-up statements
003 
WGUS75 KLKN 210303
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
803 PM PDT FRI JUL 20 2018

NVC023-210445-
/O.CON.KLKN.FF.W.0017.000000T0000Z-180721T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nye NV-
803 PM PDT FRI JUL 20 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM PDT FOR
NORTHEASTERN NYE COUNTY...

At 802 PM PDT, Doppler radar indicated thunderstorms continue to 
produce heavy rain across the warned area. Up to one inch of rain 
has already fallen. Flash flooding will continue.

Some locations that will experience flooding include...
Duckwater.

Additional rainfall amounts of one quarter inch is possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3876 11597 3908 11575 3908 11574 3898 11557
      3897 11557 3870 11576

$$

JRM
377 
WGUS75 KLKN 210436
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
936 PM PDT FRI JUL 20 2018

NVC023-210445-
/O.EXP.KLKN.FF.W.0017.000000T0000Z-180721T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nye NV-
936 PM PDT FRI JUL 20 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN NYE COUNTY WILL EXPIRE AT
945 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please be careful traveling on dirt roads at night, since 
some roads could be damaged or muddy. 

LAT...LON 3876 11597 3908 11575 3908 11574 3898 11557
      3897 11557 3870 11576

$$

94

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:47 PM PDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 20, 2:47 PM PDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Elko NV
247 PM PDT Fri Jul 20 2018

.SYNOPSIS...Moisture expands northward with scattered showers and
thunderstorms over central Nevada, and isolated thunderstorms
across the north. Temperatures will not be as hot over the
weekend.

&&

.SHORT TERM...Tonight through Sunday.

Demarcation line between hot and dry to storms is along a line
from Gabbs to Wendover where the thunder threat diminishes quickly
north of this line. This line may creep slightly northward each
day as the combo of offshore spinning low west of SoCal and
Pacific Northwest trough helps nudge monsoonal moisture northward.
Diurnally driven storms continue to focus over the high terrain
of central NV each day. Subtropical high and its extensive hot air
mass shifts to Texas, meaning it will be not as hot over Nevada
this weekend. Increased cloud cover will be a contributing factor
in slightly cooler daytime heat, but still remaining above normal
with mild nights.

.LONG TERM...Sunday night through Friday.

Expansive subtropical high returns to the swrn Conus, keeping
temps above normal for Nevada. Moisture continues to circulate
around the high core. Spinning upper low west of the California
coast retrogrades, shifting the steering flow from a southerly
component to a southwest flow during the latter periods of the
long term. Monsoonal flow weakens in this scenario with dry
weather persisting across northwest NV. Daily thunderstorms
continue to form over central NV, but will generally be isolated
coverage for much of the area south of US50 and along US93.
The hot July continues for the next week.

&&

.AVIATION...VFR conditions all stations through the TAF period.
Isolated to scattered thunderstorms will continue to develop
through early evening in the vicinity of KTPH and KELY. Once
again, some storms could produce brief heavy downpours and locally
strong outflow winds of up to around 40 KTS. Very low chance of
TS with outflow winds could reach the KEKO this evening, but not
enough confidence to include in TAF.

&&

.FIRE WEATHER...The best thunderstorm coverage continues to be
across the central part of the state, or zones 455 and 457. Over
the weekend, the thunder coverage will expand northward to include
northeast NV or zones 469 and 470. Many storms will generate some
rainfall, especially over zones 454, 455, and 457, but a mixture
of wet and dry thunderstorms are expected farther north.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.

&&

88/88/90/88

In the hours before

Special weather statement, Jul 20, 2:36 PM PDT, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Elko NV
236 PM PDT FRI JUL 20 2018

NVZ036-037-202215-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
236 PM PDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER AND
NORTHWESTERN EUREKA COUNTIES UNTIL 315 PM PDT...

At 235 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Grass Valley, moving north at 15 mph.

Wind gusts 40 to 50 mph will be possible with this storm as well as
some small hail and frequent lightning.

This storm will remain over mainly rural areas of east central Lander
and northwestern Eureka Counties.

LAT...LON 3982 11681 3987 11699 4017 11693 4009 11659
TIME...MOT...LOC 2135Z 196DEG 13KT 3994 11684

CS
Special weather statement, Jul 20, 5:27 PM PDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Elko NV
527 PM PDT FRI JUL 20 2018

NVZ031-034-038-210100-
Southwest Elko County NV-Northern Elko County NV-
Ruby Mountains and East Humboldt Range NV-
527 PM PDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 600 PM
PDT...

At 526 PM PDT, Doppler radar was tracking a strong outflow winds
near Elko, moving northeast at 35 mph.

Wind gusts of 45 to 55 mph will be possible. Blowing dust will also
be possible, locally reducing visibility to less than one mile.

Locations impacted include...
Elko, Lamoille, South Fork, Ryndon, Spring Creek, Adobe Summit,
Lamoille Summit and Halleck.

LAT...LON 4063 11581 4087 11610 4114 11560 4077 11528
TIME...MOT...LOC 0026Z 238DEG 32KT 4081 11585

94
Special weather statement, Jul 20, 6:29 PM PDT, 15 minutes before
Special Weather Statement
National Weather Service Elko NV
629 PM PDT FRI JUL 20 2018

NVZ040-210230-
Northwestern Nye County NV-
629 PM PDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NYE COUNTY UNTIL 730 PM
PDT...

At 626 PM PDT, Doppler radar was tracking a strong thunderstorm near
Manhattan, moving north at 15 mph.

Strong outflow winds of 40 mph or higher ahead of the storm may
change fire direction and growth, adversely affecting the personnel
on the Broad Fire. Cloud to ground lightning is also occurring
with this storm.

Locations impacted include...
Round Mountain, Manhattan, Carvers and Hadley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy downpours are also possible with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Elko Nevada.

&&

LAT...LON 3845 11706 3846 11729 3882 11732 3880 11697
TIME...MOT...LOC 0126Z 184DEG 11KT 3853 11717

PVC
Special weather statement, Jul 20, 6:40 PM PDT, 4 minutes before
Special Weather Statement
National Weather Service Elko NV
640 PM PDT FRI JUL 20 2018

NVZ035-210215-
White Pine County NV-
640 PM PDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WHITE PINE COUNTY
UNTIL 715 PM PDT...

At 637 PM PDT, a strong thunderstorm was reported near McGill, moving
northeast at 10 mph.

Strong outflow winds of 40 mph or higher may change fire direction
and growth, adversely affecting the personnel on the Paine Fire east
of McGill.

Cloud to ground lightning is also occurring with this storm.

Locations impacted include...
McGill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding south of the fire location. Do not drive your
vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3922 11467 3935 11483 3950 11468 3934 11444
TIME...MOT...LOC 0137Z 226DEG 10KT 3934 11468

PVC

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:27 PM PDTSpecial Weather StatementLKNElko33 min
Jul 20, 6:28 PM PDTAreal Flood AdvisoryLKNEureka, Lander, Nye3 hr
Jul 20, 6:29 PM PDTSpecial Weather StatementLKN61 min
Jul 20, 6:40 PM PDTSpecial Weather StatementLKNWhite Pine35 min
Jul 20, 9:29 PM PDTSpecial Weather StatementLKN46 min
Jul 21, 12:21 PM PDTSpecial Weather StatementLKNEureka24 min
Jul 21, 12:59 PM PDTSpecial Weather StatementLKNEureka31 min
Jul 21, 1:19 PM PDTSpecial Weather StatementLKNLander41 min
Jul 21, 1:45 PM PDTSpecial Weather StatementLKNLander45 min
Jul 21, 2:09 PM PDTSpecial Weather StatementLKNLander51 min
Jul 21, 2:21 PM PDTSpecial Weather StatementLKNEureka39 min
Jul 21, 2:28 PM PDTSpecial Weather StatementLKN47 min
Jul 21, 3:08 PM PDTSpecial Weather StatementLKN52 min
Jul 21, 3:09 PM PDTSpecial Weather StatementLKNElko51 min
Jul 21, 3:16 PM PDTSpecial Weather StatementLKN44 min
Jul 21, 3:41 PM PDTSpecial Weather StatementLKN49 min
Jul 21, 3:58 PM PDTSpecial Weather StatementLKNElko32 min
Jul 21, 4:49 PM PDTSpecial Weather StatementLKNWhite Pine41 min

Nearby

Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.